Controversial acne drug Roaccutane linked to twenty suicides in just two years

Over 200 people reported negative side effects


Controversial acne medication Roaccutane has been linked to 20 suicides in just two years, official figures show.

Roaccutane is usually given to patients whose skin fails to clear up with other treatments, and has been accused of triggering psychiatric problems like depression.

Despite several reviews of the drug, no firm evidence has ever been found to prove the link between mental health issues and Roaccutane.

But now new figures from leading UK drugs regulator the Medicines and Healthcare Products Regulatory show 20 people committed suicide while on the drug between 2012 and 2014.

Roaccutane

The tragic cases were among 218 patients who had reported negative side effects of the medication.

Shockingly, in the previous two year period there were 163 reports of negative side-effects, including another three suicides.

Aron Keller, a Politics second year at University of Leeds, took the drug as a teenager.

11297832_10203576743172906_1639054840_n

He said: “I didn’t actually know too much about it when I started using it. My acne was bad but no worse than your ordinary teenager, I reckon my dermatologist was possibly a bit too ready to prescribe it to me because it’s usually reserved for extreme cases.

“I didn’t have any negative side effects other than the usual things like dry lips. And to be fair, it is super effective, I’ve never had any acne since and very rarely get spots.

“Some of my friends with bad skin have been reluctant to use it though because of the links with depression.”

The drug has been withdrawn from sale in America and has been linked to the tragic suicide of 26-year-old Jamie Silcock in December 2012.

Jamie suffocated himself after years of mental health problems he blamed on the drug. He was prescribed Roaccutane at 16 but stopped 18 months later when he began suffering from anxiety, fatigue, and blured vision.

His parents claimed he never got the drug out of his system and and was plagued by his mental health problems for eight years until his death.

Jamie’s dad Melvin Silcock said: “We won’t stop fighting until this drug is either made safe or taken off the shelves for good.”

RoAccutane01_2894821c

22-year-old Medical student Jon Medland committed suicide in 2004, just three weeks after starting a course of Roaccutane.

Jon, described as a “bubbly, outgoing” guy with a love of student life and Manchester United, had become withdrawn and depressed, and became self-conscious of his acne while dealing with patients.

He was in his final year of Medicine at Manchester when he hung himself in his student house, shortly after returning home for the Christmas holidays and less than a week after he stopped taking Roaccutane tablets.

A Roche spokesperson said: “Roaccutane has transformed the lives of many acne sufferers, but like most medications it can have side effects.

“While no definitive cause and effect relationship has been established to directly link mood swings and depression with the drug, there have been rare reports, among both those taking Roaccutane and acne sufferers in general.”

In November last year a review of Roaccutane concluded there was “insufficient data to establish a causal association” between the drug and psychiatric disorders.